Hail, Woods
- When
- February 2, 9:42 PM CST
- Where
- Woods County, 1 mi N of Freedom
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.785, -99.110
Scattered severe thunderstorms with heavy high, high winds, and large hail occurred over Woods county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered severe thunderstorms with heavy high, high winds, and large hail occurred over Woods county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 2, 5:20 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 520 PM CST THU FEB 2 2012 .AVIATION... STORM SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT AND THROUGH MUCH OF THE DAY TOMORROW TO ALL SITES. ASSOCIATED IFR/LIFR CEILINGS AND PERHAPS VISIBILITIES WILL ALSO OCCUR. AS SURFACE LOW CONT TO DEEPEN... GUSTY SOUTHEAST WINDS WILL LIKELY CONTINUE OVERNIGHT WITH A SLOW SHIFT TO THE SOUTH DURING THE DAY ON FRIDAY BEFORE COLD FRONT MOVES THROUGH WESTERN SITES BY LATE IN THE FORECAST PERIOD. 30 && .PREV DISCUSSION... /ISSUED 315 PM CST THU FEB 2 2012/ .DISCUSSION... INCREASING LOW LEVEL MOISTURE AND AN APPROACHING UPPER WAVE FROM OUT OF OUR WEST WILL INTERACT TO PRODUCE WIDESPREAD POPS ACROSS OUR AREA FOR THIS EVENING THROUGH FRIDAY. SCATTERED RAIN HAS ALREADY DEVELOPED ON THE PANHANDLES, ALONG WITH A FEW LIGHTNING STRIKES. ELEVATED CAPE VALUES WILL BE ON THE INCREASE, WITH 50KT 0-6 KM SHEAR, WILL DESTABILIZE THE ATMOSPHERE FOR CONVECTION TO BEGIN BREAKING OUT ACROSS THE WESTERN PART OF OUR FORECAST AREA BY LATE AFTERNOON/EARLY EVENING HOURS, AND EXPANDING EASTWARD AND MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. WITH MODERATE CAPE AND SHEAR VALUES, SOME OF THE ISOLATED THUNDERSTORMS COULD INCREASE TO SEVERE, WITH HAIL AS THE MAIN RISK. BY LATE FRIDAY, A COLD FRONT WILL BEGIN PUSHING ACROSS OUR FORECAST AREA, AS POPS WILL DECREASE FROM WEST TO EAST AS WELL. FOR THIS WEEKEND, COOLER BUT MORE SEASONABLE AIR WILL BE SPREADING INTO OUR AREA, AS CONDITIONS WILL REMAIN DRY. THE MEDIUM RANGE MODELS BRING A WEAK COLD FRONT BACK INTO OUR AREA ON TUESDAY. ALTHOUGH BOTH MODELS BRING IN QPF, THE ECMWF IS A LITTLE MORE AGGRESSIVE. SINCE MOISTURE RETURN BEFORE THE COLD FRONT PASSAGE WILL BE RATHER WEAK, AND THE CONTINUING MODEL UNCERTAINTY, ANY POPS WITH THIS SYSTEM WILL REMAIN OUT OF THE FORECAST FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 54 68 37 49 / 80 80 20 10 HOBART OK 51 64 34 49 / 80 60 10 0 WICHITA FALLS TX 55 72 39 53 / 80 70 10 10 GAGE OK 46 53 32 45 / 80 30 10 10 PONCA CITY OK 51 63 37 46 / 80 80 50 10 DURANT OK 59 72 46 58 / 80 90 50 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/67
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST THU FEB 2 2012
OKZ004>048-050>052-TXZ083>090-031300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST THU FEB 2 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN NORTH TEXAS AND MUCH OF WESTERN AND CENTRAL
OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS ALONG AND WEST OF A LINE FROM SEYMOUR AND WICHITA
FALL TEXAS... TO DUNCAN... TO OKLAHOMA CITY... TO GUTHRIE AND
BLACKWELL OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 10 PM
AND CONTINUING THROUGH THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS OVERNIGHT.
DISCUSSION...
LOW-LEVEL MOISTURE WILL CONTINUE TO MOVE NORTHWARD ACROSS TEXAS INTO
OKLAHOMA TONIGHT... WHICH WILL INCREASE INSTABILITY ACROSS THE AREA.
MEANWHILE... AN UPPER LEVEL STORM SYSTEM OVER NEW MEXICO THIS
EVENING WILL MOVE OUT INTO THE SOUTHERN PLAINS OVERNIGHT.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS EVENING ACROSS THE
TEXAS PANHANDLE INTO WESTERN OKLAHOMA. AS THIS UPPER LEVEL STORM
SYSTEM MOVES EAST OVERNIGHT... STORMS WILL SPREAD EAST ACROSS THE
REMAINDER OF OKLAHOMA AND NORTH TEXAS. STRONG WIND SHEAR AND WEAK TO
MODERATE INSTABILITY WILL BE SUFFICIENT FOR ISOLATED ELEVATED SEVERE
STORMS WITH THE PRIMARY SEVERE WEATHER THREAT OF HAIL UP TO THE SIZE
OF HALF DOLLARS. SEVERE THUNDERSTORMS WINDS ARE ALSO POSSIBLE BUT
NOT AS LIKELY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY MORNING
AND WILL CONTINUE THROUGH THE DAY AS A STRONG STORM SYSTEM MOVES
SLOWLY EASTWARD THROUGH THE PLAINS. STRONG TO SEVERE STORMS WILL
REMAIN POSSIBLE. THE BEST OPPORTUNITY FOR SEVERE STORMS ON FRIDAY
WILL BE ACROSS PARTS OF WESTERN NORTH TEXAS AND CENTRAL AND
SOUTHEAST OKLAHOMA. SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE
AREA FRIDAY NIGHT WITH DRY WEATHER EXPECTED FROM SATURDAY THROUGH
WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
ON FRIDAY FEBRUARY 3.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CST THU FEB 2 2012
OKZ004-005-009-010-014-030315-
ELLIS OK-HARPER OK-WOODWARD OK-ROGER MILLS OK-WOODS OK-
838 PM CST THU FEB 2 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...ROGER
MILLS...WOODS AND WOODWARD COUNTIES.
AT 838 PM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11
MILES NORTHWEST OF CAMP HOUSTON TO WEST OF WOODWARD... TO ARNETT...
TO REYDON...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3698 9895 3565 9964 3561 9999 3616 9995
3699 9955
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 918 PM CST THU FEB 2 2012 OKZ004-005-010-030345- HARPER OK-WOODWARD OK-WOODS OK- 918 PM CST THU FEB 2 2012 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD COUNTIES. AT 918 PM CST...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3687 9914 3676 9893 3649 9917 3659 9936 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CST THU FEB 2 2012
OKZ009-014-030345-
ELLIS OK-ROGER MILLS OK-
918 PM CST THU FEB 2 2012
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.
AT 918 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER DURHAM...
MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3612 9978 3598 9958 3570 9990 3578 10001
3588 10001
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 937 PM CST THU FEB 2 2012 OKZ009-014-030400- ELLIS OK-ROGER MILLS OK- 937 PM CST THU FEB 2 2012 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. AT 937 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF CRAWFORD...MOVING NORTHEAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 45 MPH... STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. STAY ALERT AND LISTEN FOR WARNINGS. LAT...LON 3622 9971 3610 9950 3580 9981 3591 9998
The Vance AFB radar (KVNX), 88 km away, was scanning. The volume nearest the first event began at 03:39 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Small hail was also reported with the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359392, 359393, 359394, 359395.